Alert archive / Idaho / Wind Advisories in 2022

Wind Advisory 28, NWS Pocatello, ID

October 22, 20228 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Oct 22, 2022, 10:14 AM MDT for 8 counties in Idaho. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2022, 10:14 AM MDT (16:14 UTC)
Expired
Oct 22, 2022, 6:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 53 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 4.2 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3208 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS75 KPIH 221614
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1014 AM MDT Sat Oct 22 2022

IDZ052>054-230000-
/O.NEW.KPIH.WI.Y.0028.221022T1614Z-221023T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
1014 AM MDT Sat Oct 22 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Mud Lake, INL, Craters of the Moon, Idaho Falls,
  Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls,
  Shelley, and Fort Hall.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
143 
WWUS75 KPIH 222357
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
557 PM MDT Sat Oct 22 2022

IDZ052>054-230100-
/O.EXP.KPIH.WI.Y.0028.000000T0000Z-221023T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
557 PM MDT Sat Oct 22 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds, for the most part, have dropped off below 40 mph. Thus,
will allow the wind advisory to expire. Winds will continue to
taper off through the evening. Winds will stay slightly elevated
overnight and become slightly breezy around 15 mph gusting to 25 
mph tomorrow afternoon. 
 Wyatt

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 22, 3:09 AM MDT, 7 hours 5 minutes earlier.

Area forecast discussion, Oct 22, 3:09 AM MDT, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
309 AM MDT Sat Oct 22 2022

.SHORT TERM...Today and Sunday. Rain and snow continues to fill in
across central and eastern Idaho this morning. Admittedly that
progression seems a bit slower than advertised, as well as lower
elevations taking a bit longer to saturate enough to get rain
falling due to the prolonged period of dry air across the region.
That said, we will see the heavier precipitation shifting across
the Snake Plain/Magic Valley and into the South Hills/Albion
Mountains, along with the rest of the eastern and southeast
highlands later this morning. There remain some subtle differences
between the models, even the higher resolution ones through the
day. The consensus is that we will see the main band of
precipitation southeast of a Monida Pass-Idaho Falls-Malta line by
early afternoon. During the afternoon, that band slowly shifts
southeast with other showers developing across higher elevations.
There is a small hint that WE MIGHT see a lightning strike today,
but opted to leave that out for the moment. By very late
afternoon and extending through tonight, this is the timeframe
where we have less consensus among the models. This is mainly
looking at a potential convergence band/line of broken showers
shifting south across the Snake Plain and Magic Valley. The NAM
keeps a heaver band across the far Upper Plain and into the Teton
Valley. The GFS is lighter with precipitation, but brings across
the Arco Desert and Craters southward into the Pocatello/American
Falls area. The higher resolutions favor something more southwest
like the GFS, but a couple want to shift it even farther southwest
toward Burley. We went with the Blend of Models which seems to
split the difference and pushes the band to basically Craters to
Coldwater overnight. In terms of snow levels, they will continue
to drop...with midday snow levels ranging from 5500-6500ft over
much of the area to 7000-8000ft across the eastern and southeast
highlands. By sunset, they will be down the valley floors in the
central mountains and between 5000-6000ft elsewhere. By sunrise
Sunday, they will be down to valley floors everywhere. During the
day tomorrow, even temperatures warming a bit we are expecting
mostly snow at all elevations. Oh we better mention it will be
windy again today, but not as strong as Friday. That said, we are
expecting some blowing snow in higher elevations. Down low, that
should be minimal with wetter snow on tap. For Sunday, snow
showers will be around across the central mountains, eastern and
southeast highlands. There will be showers across the Snake Plain
in the afternoon. With northwest flow, we may need to watch for
one or more bands line up coming off the ridges of the central
mountains, We quickly clear out Sunday night. Temperature- wise,
expect either "highs" to have been reached already or occur
earlier than usual before slowing dropping later today. For
Sunday, expect 20s and 30s if you want to be in the high country,
40s across the lowest elevations.

Circling back to snow amounts for the weekend event, it still
looks like the higher totals will be above 7000ft. The highest
overall totals will remain across the central mountains, eastern
and southeast highlands. Those areas should still see 8-14" with
spotty higher amounts, and up to 6" below 7000ft. For the central
mountains, the lowest valleys and Stanley Basin should only see a
Trace-3" as we go to showers quickly vs a band of widespread rain
and snow. For other terrain areas, we should see 4-8" above 7000ft
with spotty higher amounts...and maybe a couple of inches below
7000ft. For the Snake Plain and Magic Valley, it generally looks
like an inch or less for the official forecast. Based on current
probability forecasts, on the benches from Rexburg to Burley as
well anywhere we can get the band of snow to set up...there is a
50/50 shot at 1-2" and 10-25% chance of 2-4".  Stay tuned.  Keyes

.LONG TERM...Monday through next Saturday.
The long-term period consists of several Pacific Northwest troughs
passing through the region, bringing intervals of precipitation
through late week.  The period begins with a transient ridge over
Idaho Monday, departing by early afternoon as the next shallow
trough approaches.  A brief period of zonal flow will form over the
region early Wednesday prior to the system passing Wednesday
afternoon through early Thursday. The operational GFS shows a closed
low forming over southeastern Idaho late Wednesday night, shifting
into Utah early Thursday, while ECMWF maintains a more broad open
trough.  Models agree on weak ridging once again briefly building in
 Friday before the next trough reaches the west coast.  Winds will
remain at least breezy during much of this timeframe, with the ECMWF
Extreme Forecast Index (EFI) highlighting Monday and Tuesday for
winds at this time.  Temperatures will remain below normal
throughout the extended period. Cropp

&&

.AVIATION...Precipitation will spread southward this morning,
eventually impacting all TAF sites. The trend this afternoon is
gradually shifting to VCSH, except DIJ which looks to remained
locked in with solid rain and late afternoon snow. The other TAF
sites at the moment should see only rain, even with temperatures
gradually falling. Look for VFR/MVFR ceilings and visibility,
although we can't rule out dropping to IFR within heavier areas of
rain or snow today. Winds pick back up today with sustained winds
common in the 15-25kt range with higher gusts at times.  Keyes

&&

.FIRE WEATHER...The main push of precipitation will continue to work southeast,
overspreading the region throughout Saturday afternoon.  Behind this
main push, a cold front will advance across the region today,
bringing snow levels down to valley floors not until late tonight.
Therefore, minimal accumulations are expected across the Snake River
Plain tonight into early Sunday.  Snow totals up to 6 inches are
expected below 7,000 feet, with 8-14 inches of accumulation above
7,000 feet.  The greatest snow accumulations will be along the
Central Mountains, especially the Sawtooth Range, the Montana
Divide, and Bear River Range.  Accumulating snowfall will continue
to decrease as we reach the evening hours and the bulk of
precipitation continues southward into Utah late tonight.  Wrap-
around moisture will bring increasingly isolated snow showers
continuing through Sunday night, which will allow for additional
minor accumulations, especially across the southeastern portion of
Idaho. Skies will clear west to east overnight Sunday into Monday
before another round of clouds moves in late Monday ahead of the
next approaching system.  Winds will be breezy again today as the
front passes, with sustained winds around 25 mph and gusts up to
around 40 mph across Zones 410 and 425. Similar magnitudes will
likely be observed across mountain peaks in the other Zones.  Winds
will decrease for tomorrow but remain breezy, with the strongest
winds likely remaining across Zone 427. Breezy winds will continue
to impact the region this upcoming week as a series of troughs move
through from the Pacific Northwest through late next week.  Although
winds could reach critical thresholds at times, minimum humidities
will remain well above critical as moisture continues to filter in
from the west, bringing continued precipitation chances throughout
next week. Temperatures will remain below normal through the end of
next week. Cropp/Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 AM this morning to 6 PM MDT Sunday
for IDZ060-063.

Winter Storm Warning until noon MDT Sunday for IDZ064-066-067.

Winter Storm Warning until 6 AM MDT Sunday for IDZ069-071>074.

&&

Nearby

Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.